Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

August 6, 2017Hennepin County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 6, 2017, 4:50 PM CDT for Hennepin County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2017, 4:50 PM CDT (21:50 UTC)
Expired
Aug 6, 2017, 5:15 PM CDT
In force
25 min
Issued by
NWS Twin Cities, MN

County Hennepin County, MN

The radar

The Minneapolis radar (KMPX), 16 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:53 PM CDTFUNNEL CLOUD3 Wnw Plymouth, MNFUNNEL REPORTED DIPPING DOWN JUST N OF MN HWY 55 AND MEDINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

709 
WWUS83 KMPX 062150
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
450 PM CDT SUN AUG 6 2017

MNZ060-062215-
Hennepin-
450 PM CDT SUN AUG 6 2017

...A SHOWER/THUNDERSTORM WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT
CENTRAL HENNEPIN COUNTY...

At 450 PM CDT, radar indicated a shower/thunderstorm was located 
over Wayzata, or 11 miles west of Minneapolis. The storm is nearly 
stationary.

Atmospheric conditions are favorable for the development of funnel
clouds with this shower/thunderstorm. Tornadoes are not expected, but
would be short-lived and weak if they were to occur.

Locations impacted include...
Plymouth, Minnetonka, St. Louis Park, Golden Valley, Hopkins, Orono,
Medina, Wayzata, Crystal, New Hope, Shorewood and Deephaven.

LAT...LON 4499 9360 4505 9354 4501 9337 4489 9346
TIME...MOT...LOC 2150Z 300DEG 1KT 4500 9351 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:08 PM CDT, 42 minutes earlier.

Area forecast discussion, Aug 6, 4:08 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Sun Aug 6 2017

.SHORT TERM...(This evening through Monday)
Issued at 408 PM CDT Sun Aug 6 2017

West-northwest upper flow has persisted today with a weak short wave
evident in North Dakota, with sufficient lift to set off scattered
storms in this moist and weakly capped environment over the forecast
area. Storms will diminish this evening but abundant mid level
clouds will remain much of the night, especially in the southern
half of MN and much of west central WI. Lows will mostly be in the
50s, but some spots from Little Falls to Ladysmith may dip into
the 40s.

Meanwhile, an upper low in Quebec had a strong trough extending
southwest, and as this passes to our southeast, weak upper ridging
will build in Monday over MN/WI. This will put an end to the
isolated/scattered afternoon showers and thunderstorms of the past
three days, but afternoon cu are still possible tomorrow. Surface
high will build into ND, with its drier air pushing southward
across the area. About the only location that might still see a
shower or two tomorrow is Fairmont, where a couple of the short
range models suggest a slower precip exit. So sunshine will be
much more prevalent than the past few days, and with max temps
generally in the upper 70s, it should be a rather nice day.

.LONG TERM...(Monday night through Sunday)
Issued at 408 PM CDT Sun Aug 6 2017

The long term trends continue to indicate a rather stagnant upper
air pattern over the region.

We will see dry conditions for a couple days with high pressure
dropping south over the area. There could be some fog develop
late monday night over the eastern area with the light wind and
clear sky expected. Daytime temperatures will range mainly
75 to 80 through Tuesday.

The deterministic models continue to diverge on timing of the
next frontal boundary and overall development of the upper trough
through the weekend. We will continue to follow more of a blended
model guidance in regards to the overall PoP trend. The GEM is the
only model that drops the front through the area by Thursday
night. The GFS and to some degree the ECMWF gradually develops the
upper trough over the western Great Lakes into the weekend. The
best chance of showers and storms arrives with the trough or in
the Thursday into at least Saturday time frame. Temperatures are
expected to cool again as the trough moves through and will
linger into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 104 PM CDT Sun Aug 6 2017

Scattered storms will continue to develop along a weak boundary
from northeast of KULM to the southern metro to the KLUM area.
Otherwise, scattered showers are expected into the early evening
over most of the area. A few of these might intensify into a storm
as well.

Once shra/tsra diminish this evening, the only concern will be
whether patchy fog develops with light winds. Most areas will
probably have mid level clouds most of the night, so suspect that
fog is doubtful. But not impossible, so will continue to watch for
that.

KMSP...no additional concerns.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind SW 5-10 kts.
Wed...VFR. Chc TSRA. Wind SW 5-10 kts.
Thu...VFR. Chc TSRA. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...TDK
LONG TERM...DWE
AVIATION...TDK
Hazardous weather outlook, Aug 6, 12:41 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1241 PM CDT Sun Aug 6 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071200-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1241 PM CDT Sun Aug 6 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered storms are possible this afternoon into the evening.
Severe weather is not expected, but a few storms across the
region might have a couple minutes of pea size hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Chances for thunderstorms return to the region Wednesday and
Friday. The probability of severe weather is very low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

tdk

In the hours before

Special weather statement, Aug 6, 2:41 PM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
241 PM CDT SUN AUG 6 2017

MNZ067>069-062030-
Carver-Sibley-Scott-
241 PM CDT SUN AUG 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SIBLEY...
SOUTHWESTERN SCOTT AND SOUTHWESTERN CARVER COUNTIES...

At 240 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Mn Valley State Rec Area to Green
Isle. Movement was southeast at 15 mph.

Atmospheric conditions are favorable for the development of funnel
clouds, and one or more funnel clouds have been observed with these
storms. Tornadoes are not expected, but would be short-lived and weak
if they were to occur.

Locations impacted include...
Belle Plaine, Jordan, Green Isle and Mn Valley State Rec Area.

Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes. People in the effected area should
remain inside a sturdy structure until the showers and thunderstorms
pass.

LAT...LON 4464 9354 4458 9391 4470 9410 4475 9368
TIME...MOT...LOC 1940Z 292DEG 13KT 4470 9370 4466 9399

DWE
Special weather statement, Aug 6, 4:08 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT SUN AUG 6 2017

MNZ041-062145-
Douglas-
408 PM CDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS COUNTY...

At 408 PM CDT, a strong thunderstorm was located over Alexandria
Airport, or over Alexandria. the storm is nearly stationary.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Alexandria, Nelson, Forada and Alexandria Airport.

This includes Interstate 94 in Minnesota between mile markers 96 and
112.

LAT...LON 4576 9547 4591 9552 4595 9523 4576 9519
TIME...MOT...LOC 2108Z 254DEG 3KT 4587 9537

BORGHOFF
Local storm report, Aug 6, 4:26 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
426 PM CDT SUN AUG 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             1 SSW ALEXANDRIA        45.87N 95.39W
08/06/2017  E0.75 INCH       DOUGLAS            MN   PUBLIC

&&
Local storm report, Aug 6, 4:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 PM CDT SUN AUG 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     FUNNEL CLOUD     3 ESE HAMBURG           44.71N 93.92W
08/06/2017                   SIBLEY             MN   911 CALL CENTER

            NUMEROUS REPORTS OF A FUNNEL CLOUD...ALSO
            SOCIAL MEDIA IMAGES.

&&

CARLYON
Special weather statement, Aug 6, 4:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
450 PM CDT SUN AUG 6 2017

MNZ060-062215-
Hennepin-
450 PM CDT SUN AUG 6 2017

...A SHOWER/THUNDERSTORM WITH POSSIBLE FUNNEL CLOUDS WILL AFFECT
CENTRAL HENNEPIN COUNTY...

At 450 PM CDT, radar indicated a shower/thunderstorm was located
over Wayzata, or 11 miles west of Minneapolis. The storm is nearly
stationary.

Atmospheric conditions are favorable for the development of funnel
clouds with this shower/thunderstorm. Tornadoes are not expected, but
would be short-lived and weak if they were to occur.

Locations impacted include...
Plymouth, Minnetonka, St. Louis Park, Golden Valley, Hopkins, Orono,
Medina, Wayzata, Crystal, New Hope, Shorewood and Deephaven.

LAT...LON 4499 9360 4505 9354 4501 9337 4489 9346
TIME...MOT...LOC 2150Z 300DEG 1KT 4500 9351

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:41 PM CDTSpecial Weather StatementMPXCarver49 min
Aug 6, 4:08 PM CDTSpecial Weather StatementMPXDouglas37 min
Aug 6, 5:04 PM CDTSpecial Weather StatementMPXKandiyohi26 min
Aug 6, 5:28 PM CDTSpecial Weather StatementMPXDouglas17 min
Aug 6, 6:33 PM CDTSpecial Weather StatementMPXWright42 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.